Natalie Pageler

Publication Details

  • Significant Toxicity in a Young Female After Low-Dose Tricyclic Antidepressant Ingestion PEDIATRIC EMERGENCY CARE Grover, C. A., Flaherty, B., Lung, D., Pageler, N. M. 2012; 28 (10): 1066-1069

    Abstract:

    Tricyclic antidepressant (TCA) ingestions are a relatively common pediatric ingestion, with significant potential for both cardiac and neurological toxicity. Previous studies on pediatric TCA ingestions have found the threshold of toxicity to be 5 mg/kg.We report a case of an 8-year-old girl who presented to the emergency department with depressed mental status and seizure-like movements. An extensive workup was pursued to evaluate the cause of her mental status, which only revealed a positive urine toxicology screen for TCA. Quantified serum levels of amitriptyline were 121 ng/mL (therapeutic range, 50-300 ng/mL) and nortriptyline were 79 ng/mL (therapeutic range 70-170 ng/mL), 18 hours after onset of symptoms. Subsequent history obtained after her mental status returned to normal revealed that she had ingested amitriptyline at a dose of 0.8 mg/kg.Tricyclic antidepressant ingestion has a high potential for toxicity in pediatric patients. This case suggests, contrary to previous literature, that toxicity may occur even with small doses.

    View details for DOI 10.1097/PEC.0b013e31826cebfb

    View details for Web of Science ID 000309656900025

    View details for PubMedID 23034495

Stanford Medicine Resources:

Footer Links: